Kentucky, 2014Damaging Wind in Kentucky, August 19, 2014
August 19, 2014 · NWS PAH · 1 event in 1 county or zone
A small cluster of severe thunderstorms that originated over southeast Missouri moved east-southeast across the southern tip of Illinois, then into the Paducah area of western Kentucky. An isolated damaging wind gust to near 65 mph was measured at the Paducah airport just before the storms weakened.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A small cluster of severe thunderstorms that originated over southeast Missouri moved east-southeast across the southern tip of Illinois, then into the Paducah area of western Kentucky. An isolated damaging wind gust to near 65 mph was measured at the Paducah airport just before the storms weakened. The storms occurred during the heat of the afternoon along a weakening surface trough that extended southward from the Great Lakes region. The storms were aided by a mid-level shortwave trough moving east-southeast toward the Lower Ohio Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 19, 2:15 PM CST, 1 hour 25 minutes earlier.
Area forecast discussion, Aug 19, 2:15 PM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
ISSUED BY NATIONAL WEATHER SERVICE LOUISVILLE KY
315 PM CDT Tue Aug 19 2014
.SHORT TERM...(Tonight through Thursday night)
Issued at 315 PM CDT TUE AUG 19 2014
Cloud cover has held down heating across much of southern
Illinois, and is likely a contributor to the lack of robust
convection there. Not sure if the band of showers will ever outrun
the clouds and get to the warmer air currently over southwest
Indiana and the Pennyrile. The cluster of storms over Bollinger
and Cape Girardeau counties seems to be the anchor, representing
the edge of the cap. Figure that the activity will increase in
coverage as it moves east through 00Z, but still don't know if it
will really morph into a solid line. Large hail has already been
reported with the more isolated storms in southeast Missouri. That
should be the main concern through much of the afternoon, but wind
will begin to dominate if and when it grows upscale.
The convection should be east of the area shortly after sunset,
and really do not feel that there will be any further convection
overnight. The upper ridge really builds over the region Wednesday
through Thursday night. This should limit the convective activity to
the EVV Tri State area for the remainder of the short term. The
consensus of guidance focuses the best chances of convection in
the Tri State Wednesday night, with minimal chances Thursday and
Thursday night.
In the absence of convection, a very low-level inversion will
create disgustingly hot and humid conditions. With highs in the
middle 90s and dewpoints in the low to mid 70s, heat indices will
be in the 100 to 105 degree range. These conditions can be
expected everywhere, but the EVV Tri State Wednesday afternoon,
and throughout the area Thursday afternoon. Will continue to
mention in the HWO, but will not issue a heat advisory at this time.
.LONG TERM...(Friday through Tuesday)
Issued at 315 PM CDT TUE AUG 19 2014
It appears that last week's deterministic runs of the GFS may
have been on target with the intensity of the ridge
building/subsidence across the WFO PAH forecast area.
The last two runs of the medium range deterministic GFS and ECMWF
have been consistent with strong subsidence (roughly 3-7C cap through
925 mb by 00z during for the August 23rd-26th) in a robustly dry
atmosphere over the area. Although there will be scattered
antecedent precipitation and a moist boundary layer initially for the
middle of this week, significant insolation and subsidence should
help to dry out the lower atmosphere to support much warmer
temperatures. The GFS Ensembles are suggesting mean 850 mb mean
temperatures between 20-22 Celsius from next Sunday through next
Tuesday and this is not even accounting for the five to seven degree
Celsius increase near the apex of the subsidence inversion between
925-950 mb.
Agree with WFO LMK to push maximum temperatures at or near the
century mark early next week. Assuming a slight cold bias with the
deterministic GFS, the forecast temperatures in this forecast
package may be closer to the mark.
Could see the potential for an multi-day heat advisory (or even an
excessive heat warning for the WFO PAH forecast area give the
duration) from this Friday through next Monday. Will definitely
highlight this in the Hazardous Weather Outlook and may consider
a Special Weather Statement as well. If there is more consistency
in the next couple of model runs, an excessive heat watch may be
warranted given the duration and intensity of the heat.
&&
.AVIATION...
Issued at 1250 PM CDT TUE AUG 19 2014
An outflow boundary is expected to provide a focus for
thunderstorm development over southern Illinois this afternoon.
Best guess is that the storms would impact KEVV and KOWB around
00Z. With plentiful low-level moisture, fog development will be
possible again tonight, but with some southwest wind expected,
LIFR/VLIFR conditions are less likely. If they occur it would most
likely be at KCGI. Just a few cu expected by midday Wednesday,
along with modest west southwest to west winds.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
SHORT TERM...DRS
LONG TERM...Smith
AVIATION...DRS
Hazardous weather outlook, Aug 19, 2:37 PM CST, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
ISSUED BY NATIONAL WEATHER SERVICE LOUISVILLE KY
337 PM CDT TUE AUG 19 2014
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-201000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
337 PM CDT TUE AUG 19 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A CLUSTER OF STRONG TO SEVERE STORMS NEAR CAPE GIRARDEAU AS OF 330
PM WILL CONTINUE TO PUSH EASTWARD ACROSS THE SOUTHERN TIP OF
ILLINOIS AND ACROSS MUCH OF WEST KENTUCKY THROUGH THE LATE
AFTERNOON AND INTO THE EARLY EVENING HOURS. A FEW OF THE STORMS
MAY PRODUCE LARGE HAIL AND DAMAGING WINDS...WHILE ALL OF THE
STORMS WILL PRODUCE VERY HEAVY RAIN AND FREQUENT LIGHTNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A CHANCE OF THUNDERSTORMS IS FORECAST ACROSS THE EVANSVILLE TRI
STATE AND THE PENNYRILE REGION OF WEST KENTUCKY WEDNESDAY AND
WEDNESDAY NIGHT. A SLIGHT CHANCE OF STORMS IS FORECAST FOR THE
NORTHEAST HALF OF SOUTHWEST INDIANA THURSDAY. WIDESPREAD SEVERE
WEATHER IS NOT ANTICIPATED...BUT LOCALLY HEAVY RAINFALL AND
DANGEROUS LIGHTNING CAN BE EXPECTED.
AFTERNOON HEAT INDEX VALUES WILL CLIMB INTO THE 100 TO 105 RANGE
OVER MUCH OF THE REGION WEDNESDAY AND THURSDAY.
AFTERNOON HIGH TEMPERATURES WILL LIKELY REACH INTO THE 95 TO 100
DEGREE RANGE FROM FRIDAY THROUGH NEXT TUESDAY. THESE TEMPERATURES,
COMBINED WITH HIGH RELATIVE HUMIDITIES, WILL LIKELY PRODUCE HEAT
INDEX VALUES BETWEEN 105 TO 110 DEGREES ON THOSE DAYS. A HEAT
ADVISORY MAY BE REQUIRED FOR THE ENTIRE OUTLOOK AREA DURING THE
UPCOMING WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACROSS THE SOUTHERN TIP OF ILLINOIS...WEST KENTUCKY AND
ADJACENT PORTIONS OF SOUTHEAST MISSOURI SHOULD BE PREPARED FOR
ACTIVATION THIS AFTERNOON AND EARLY THIS EVENING.
DRS/SMITH
In the hours before
Local storm report, Aug 19, 11:10 AM CST, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1210 PM CDT TUE AUG 19 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0449 PM TORNADO ROBARDS 37.69N 87.56W
08/17/2014 HENDERSON KY NWS STORM SURVEY
CONFIRMED BY NWS STORM DAMAGE SURVEY. EF0-1 WITH PEAK
WIND 90 MPH. PATH LENGTH 2 MILES. PATH WIDTH 60 YARDS.
BEGIN 3.5 NE ROBARDS AND END 3.75 MILES ENE ROBARDS.
DAMAGE TO 3 HOMES AND A MOBILE HOME. NUMEROUS LARGE TREE
LIMBS BROKEN WITH A COUPLE TREES UPROOTED. CONVERGET
DAMAGE PATH IN CORN FIELD.
&&
SMITTYLocal storm report, Aug 19, 1:49 PM CST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
249 PM CDT TUE AUG 19 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL SCOPUS 37.40N 89.92W
08/19/2014 M2.75 INCH BOLLINGER MO EMERGENCY MNGR
BASEBALL SIZE HAIL REPORTED IN THE COMMUNITY. NEAR THE
INTERSECTION OF HWYS B AND M.
&&
SMITTYLocal storm report, Aug 19, 2:18 PM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
318 PM CDT TUE AUG 19 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0317 PM HAIL CAPE GIRARDEAU 37.31N 89.55W
08/19/2014 M0.88 INCH CAPE GIRARDEAU MO EMERGENCY MNGR
DIME SIZE HAIL REPORTED.
&&
SMITTYLocal storm report, Aug 19, 2:32 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
332 PM CDT TUE AUG 19 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0331 PM LIGHTNING JACKSON 37.38N 89.65W
08/19/2014 CAPE GIRARDEAU MO EMERGENCY MNGR
SEVERAL TREES AND LARGE BRANCHES DOWN DUE TO NUMEROUS
LIGHTNING STRIKES IN THE COMMUNITY.
&&
SMITTYLocal storm report, Aug 19, 2:45 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
345 PM CDT TUE AUG 19 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL CAPE GIRARDEAU 37.31N 89.55W
08/19/2014 M0.88 INCH CAPE GIRARDEAU MO BROADCAST MEDIA
DIME SIZE HAIL REPORTED.
&&
SMITTYSpecial weather statement, Aug 19, 3:30 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
430 PM CDT TUE AUG 19 2014
ILZ094-KYZ005-192200-
MASSAC IL-MCCRACKEN KY-
430 PM CDT TUE AUG 19 2014
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MASSAC COUNTY IN SOUTHERN
ILLINOIS...AND NORTHERN MCCRACKEN COUNTY IN WESTERN KENTUCKY UNTIL
500 PM CDT...
AT 426 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF LA CENTER...MOVING EAST AT
25 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS OF 40-50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS THAT MAY BE IMPACTED INCLUDE...
METROPOLIS...LONE OAK...PADUCAH...WEST PADUCAH AND BROOKPORT.
LAT...LON 3723 8865 3703 8858 3704 8885 3724 8892
TIME...MOT...LOC 2130Z 274DEG 22KT 3711 8884
JP
Thunderstorm Wind, McCracken
- When
- August 19, 3:40 PM CST
- Where
- McCracken County, (Pah)barkley Arpt Pa
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.070, -88.770
A wind gust to 63 mph was measured by the automated observing system at Barkley Regional Airport.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Heavy Rain in Arizona, August 19 to 21, 2014$3.0 million · 10 events
- Flash Flooding and Flood in Arizona, August 19 to 21, 2014$166,000 · 59 kt wind · 12 events
- Hail and Damaging Wind in Ohio, August 19, 2014$100,000 · 50 kt wind · 2 events
- Lightning Strike in New Mexico, August 19, 20146 injured · 1 event
- Damaging Winds in Michigan, August 19, 2014$47,000 · 61 kt wind · 3 events
- Flash Flooding and Flooding in Nevada, August 19 to 21, 2014$23,000 · 52 kt wind · 10 events
- Damaging Winds in Texas, August 19, 2014$25,000 · 63 kt wind · 2 events
- Damaging Wind in Ohio, August 19, 2014$25,000 · 50 kt wind · 1 event
- Flash Flood and Debris Flow in Utah, August 19, 2014$20,000 · 2 events
- Dense Fog in Kentucky, August 19, 201416 events
- Dense Fog in Illinois, August 19, 201416 events
- Lightning Strike in North Carolina, August 19, 2014$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 531682.